Dayton, OHIO--When and how does a prescription drug become a cosmetic application? In the national spotlight are drugs designed to treat glaucoma which are incorporated into eyelash enhancers. The controversy is one of public safety, according to local ophthalmologists John D. Bullock, M.D., M.P.H., Epidemiologist and Clinical Professor of Community Health, and Ronald E. Warwar, M.D., Clinical Assistant Professor of Ophthalmic Surgery, at Wright State's Boonshoft School of Medicine.
They were among the first to sound the alarm about the side effects of latanoprost (Xalatan), an FDA-approved drug to treat glaucoma. In their published study, Warwar and Bullock noted that the drug had dangerous side effects, ranging from eye inflammation to blindness caused by swelling of the retina.
"In our study of 94 patients," explains Dr. Bullock, "we had an extremely high complication rate with this particular medication. We urged our colleagues to monitor its use carefully and to consider other equally effective alternatives."
Nationally patients and doctors noticed that the drug and its close relative, bimatoprost, caused another side effect - the rapid growth of eyelashes. Soon, cosmetic eyelash enhancers incorporated these prescription drugs into a mascara-like product, which sold for $150 per tube. Last week the FDA seized a warehouse full of one of these eyelash enhancers, citing the potential for eye inflammation and swelling of the retina.
At risk, says Bullock, are individuals who have had cataract surgery, have certain intraocular lenses, or have a history of eye inflammation or macular edema. Of particular concern would be individuals prescribed the medication for glaucoma who also use the eyelash enhancer.
"Ophthalmologists monitor glaucoma patients on these medications very closely for potential side effects, but those using the drug cosmetically may develop problems that go unrecognized and untreated," says Warwar.
"I am pleased that the FDA is taking steps to protect the public from a potential misuse of a medication which clearly has dangerous side effects," says Bullock. "The regulatory landscape is not clear for prescription drugs which may develop a cosmetic value."
For more information, contact Public Relations.